Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 474, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 2003, 4:11 AM CDT for Oregon County, Missouri. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 4:11 AM CDT (09:11 UTC)
- Expired
- Aug 2, 2003, 5:30 AM CDT
- In force
- 79 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Oregon County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1986 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 020911 SVRSGF MOC149-021030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 411 AM CDT SAT AUG 2 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OREGON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 530 AM CDT. * AT 406 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES EAST OF RAYMONDVILLE TO 6 MILES WEST OF MOUNTAIN VIEW TO 13 MILES NORTH OF BAKERSFIELD...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... ALTON BY 500 AM CDT. THE TOWNS OF THOMASVILLE...ROVER...KOSHKONONG...GREER AND COUCH ARE ALSO IN THE PATH OF THESE STORMS. THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS WIND DAMAGE FROM THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3689 9115 3686 9168 3655 9168 3653 9118 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:03 AM CDT, 8 minutes earlier.
Area forecast discussion, Aug 2, 4:03 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 403 AM CDT SAT AUG 2 2003 .DISCUSSION... UNSEASONABLY STRONG GREAT LAKES CYCLONE CONTINUES TO SIT AND SPIN AND HAS CREATED SOME UNSETTLED WEATHER ACROSS THE NATIONS MID SECTION THE LAST FEW HOURS. THE APPROACH OF AN UPPER LEVEL SPEED MAX AND STRONG 850 MB MOISTURE SURGE INTO SOUTHEAST KANSAS HAS PROVIDED THE NECESSARY INGREDIENTS FOR STRONG TO SEVERE STORMS THIS MORNING. LOOK FOR STORMS TO CONTINUE THROUGH A GOOD PORTION OF TODAY AND ALL FORECAST ELEMENTS IN THE FIRST PERIOD WILL BE THE PRIMARY FORECAST CHALLENGE. SHORT TERM (TODAY - MONDAY) MESO ETA IS NOT QUITE AS AGGRESSIVE WITH PUSHING SURFACE BOUNDARY THROUGH SOUTHERN MISSOURI AS PREVIOUS RUNS. ETA IS CERTAINLY THE MODEL OF CHOICE AND SHORT TERM FORECAST WILL BE WEIGHTED HEAVIEST WITH THE MESO ETA OUTPUT. THE INITIAL CHALLENGE IS THE ONGOING CONVECTION AND HOW THIS WILL MODIFY TODAYS FORECAST. CONVECTIVE CLUSTER SOUTH OF THE PLATEAU IS FINALLY HEADING SOUTH TOWARD THE ARKANSAS STATE LINE...HOWEVER...SCATTERED ACTIVITY HAS REDEVELOPED NORTH OF THE MAIN COMPLEX. OTHER CLUSTERS HAVE DEVELOPED OVER SOUTHERN KANSAS AND THIS ACTIVITY WILL LIKELY AFFECT EXTREME SOUTHWEST MISSOURI WITHIN THE FIRST PERIOD. LOW LEVEL BOUNDARY HAS BECOME ALMOST QUASI-STATIONARY AND MESO ETA SOUNDING PROGS SHOW SURFACE BASED CAPES OF AROUND 3000 J/KG THIS AFTERNOON. SO FIRST PERIOD FORECAST WILL CONTAIN THUNDERSTORM CHANCES ACROSS THE BOARD FOR THIS MORNING AND THIS AFTERNOON. WITH WARM AND UNSTABLE AIRMASS LINGERING ACROSS SOUTHERN MISSOURI...WILL HAVE TO INTRODUCE PRECIP CHANCES INTO SATURDAY NIGHT AND SUNDAYS FORECAST AS WELL. OVERALL SYNOPTIC PATTERN AMPLIFIES TO A DEGREE...AND 200 MB SPEED MAX PIVOTS IN MORE OF A NORTH TO SOUTH FASHION. CWA REMAINS IN A STRONG AREA OF UPPER LEVEL DIFFLUENCE POSITIONED UNDER THE LEFT EXIT REGION OF THIS FEATURE. THIS IN CONJUNCTION WITH A COUPLE OF DEVELOPING MID LEVEL DISTURBANCES WILL PROVIDE ENOUGH FORCING FOR REDEVELOPMENT OF CONVECTION. LONG TERM (TUESDAY - FRIDAY)... TWO MAIN SYNOPTIC FEATURES CONTROLLING THE UPPER FLOW WILL GRADUALLY SHIFT EAST NEXT WEEK. ECMWF IS A LITTLE MORE AGGRESSIVE WITH BUILDING IN THE UPPER RIDGE OVER THE HIGH PLAINS AND PROGRESSING EASTERN CONUS TROUGH TOWARDS THE COAST. IN EITHER CASE...THE NATIONS MID SECTIONS REMAINS UNDER THE INFLUENCE OF NORTHWEST FLOW. ONGOING EXTENDED FORECASTS LOOKS LIKE ITS IN GREAT SHAPE AND SEE NO REASON TO MAKE ANY DRASTIC CHANGES. CHALLENGES AS ALWAYS WILL EXIST IN TIMING ANY DISTURBANCES RIDING DOWN THE NORTHWEST FLOW...WHICH WILL BECOME MORE APPARENT WITH TIME. TWEAKED TEMPS AND CLOUD COVER SOME TO BLEND IN BETTER WITH SURROUNDING OFFICES. .AVIATION... CLUSTERS OF CONVECTION CONTINUE TO AFFECT AREAS OF SOUTHEAST KANSAS AND THE SOUTHWEST MISSOURI THIS MORNING. EXPECT THIS ACTIVITY TO SLOWLY DRIFT SOUTHWARD AS THE MORNING PROGRESSES...POSSIBLY REDEVELOPING THIS AFTERNOON. A COLD FRONT WILL LINGER ACROSS THE REGION THE NEXT 24 TO 48 HOURS...CONTINUING THUNDERSTORM CHANCES INTO SUNDAY. .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. CRAMER
Hazardous weather outlook, Aug 2, 12:19 AM CDT, 3 hours 52 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1219 AM CDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...SATURDAY. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING HAIL TO THE SIZE OF QUARTERS...WIND GUSTS IN EXCESS OF 70 MPH...AND TORRENTIAL RAINS CONDUCIVE FOR FLASH FLOODING. AREAS AFFECTED AND TIMING: ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH THE OVERNIGHT HOURS. DISCUSSION: STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO ERUPT ACROSS THE REGION THROUGH THE PRE-DAWN HOURS. THE COMBINATION OF A STRONG LOW LEVEL MOISTURE SURGE AND AN APPROACHING JET MAX ALOFT WILL PROVIDE NECESSARY INGREDIENTS FOR RAPIDLY DEVELOPING SEVERE THUNDERSTORMS. THESE STORMS WILL LIKELY EVOLVE INTO A CLUSTER THE NEXT FEW HOURS...AND THE TRAINING OF STORMS OVER SPECIFIC LOCATIONS IS LIKELY. THIS WILL LEAD TO INCREASED FLASH FLOOD POTENTIAL ESPECIALLY OVER THE ROCKY TERRAIN OF THE OZARK HILLS. STRONG DIRECTION CHANGE WITH WINDS ALOFT WILL ALLOW SOME OF THESE STORMS TO MAINTAIN ROTATING UPDRAFTS FOR LONG PERIODS OF TIME. OTHER THAN FLASH FLOODING...HAIL UP TO THE SIZE OF HALF DOLLARS AND STRONG WIND GUSTS IN EXCESS OF 70 MPH WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION MONDAY NIGHT INTO TUESDAY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE UPON PASSAGE OF THIS SYSTEM. FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS WILL BE THE PRIMARY HAZARDS FROM THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH MUCH OF THE EARLY MORNING HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF CRAMER
In the hours before
Local storm report, Aug 2, 1:51 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0151 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 AM LOUISBURG MO .88 INCH HAIL
08/02/03 DALLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 2, 2:16 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0216 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0211 AM 3 S TUNAS MO 60 MPH TSTM GUST
08/02/03 DALLAS LAW ENFORECEMTN REPORTED
50 TO 60 MPH WIND GUSTS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0211 AM 3 S TUNAS MO 1 INCH HAIL
08/02/03 DALLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 2, 2:49 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0249 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0232 AM WALNUT GROVE MO WIND DAMAGE
08/02/03 GREENE TREE DOWN. REPORTED BY
TRAINED STORM SPOTTER.Local storm report, Aug 2, 3:00 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0300 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0258 AM 1 NW MARSHFIELD MO 70 MPH TSTM GUST
08/02/03 WEBSTER REPORTED BY VOLUNTEER
WEATHER OBSERVER.Local storm report, Aug 2, 3:33 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0333 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 AM 3 E LEBANON MO WIND DAMAGE
08/02/03 LACLEDE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 2, 3:45 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0345 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM MARSHFIELD MO WIND DAMAGE
08/02/03 WEBSTER NUMEROUS REPORTS OF WIND
DAMGE IN THE MARSHFIELD
AREA. TREES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0320 AM HARTVILLE MO WIND DAMAGE
08/02/03 WRIGHT TREE DOWN. SEVERAL
REPORTS OF UNSPECIFIED
DAMAGE IN THE HARTVILLE
AREA. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0336 AM GOODHOPE MO 60 MPH TSTM GUST
08/02/03 DOUGLAS REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:06 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 54 min |
| Aug 1, 7:11 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 64 min |
| Aug 1, 7:12 PM CDT | Flash Flood Warning | SGF | Ozark, Taney | 3 hr |
| Aug 2, 12:05 AM CDT | Severe Thunderstorm Warning | SGF | Hickory | 55 min |
| Aug 2, 12:21 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 69 min |
| Aug 2, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 53 min |
| Aug 2, 12:28 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 62 min |
| Aug 2, 12:35 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 55 min |
| Aug 2, 1:34 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 71 min |
| Aug 2, 1:42 AM CDT | Severe Thunderstorm Warning | SGF | Hickory | 78 min |
| Aug 2, 1:56 AM CDT | Flash Flood Warning | SGF | Hickory | 6 hr |
| Aug 2, 2:08 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 82 min |
| Aug 2, 2:20 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 70 min |
| Aug 2, 2:23 AM CDT | Flash Flood Warning | SGF | Dallas, Laclede | 6 hr |
| Aug 2, 2:30 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 75 min |
| Aug 2, 2:32 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 73 min |
| Aug 2, 2:43 AM CDT | Severe Thunderstorm Warning | SGF | Webster | 77 min |
| Aug 2, 2:49 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 56 min |
| Aug 2, 3:05 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 70 min |
| Aug 2, 3:08 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 67 min |
| Aug 2, 3:18 AM CDT | Severe Thunderstorm Warning | SGF | Douglas | 72 min |
| Aug 2, 3:34 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 56 min |
| Aug 2, 3:51 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 69 min |
| Aug 2, 3:53 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 82 min |
| Aug 2, 4:03 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 72 min |
| Aug 2, 4:25 AM CDT | Flash Flood Warning | SGF | St. Clair | 6 hr |
| Aug 2, 4:27 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 63 min |
| Aug 2, 5:28 AM CDT | Flash Flood Warning | SGF | Greene | 92 min |
| Aug 2, 5:57 AM CDT | Flash Flood Warning | SGF | Christian | 63 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.